Quadratic Concavity and Determinacy of Equilibrium
One of the central features of classical models of competitive markets is the generic determinacy of competitive equilibria. For smooth economies with a finite number of commodities and a finite number of consumers, almost all initial endowments admit only a finite number of competitive equilibria, and these equilibria vary (locally) smoothly with endowments; thus equilibrium comparative statics are locally determinate. This paper establishes parallel results for economies with finitely many consumers and infinitely many commodities. The most important new condition we introduce, quadratic concavity, rules out preferences in which goods are perfect substitutes globally, locally, or asymptotically. Our framework is sufficiently general to encompass many of the models that have proved important in the study of continuous-time trading in financial markets, trading over an infinite time horizon, and trading of finely differentiated commodities.
|Date of creation:||01 Dec 1999|
|Date of revision:|
|Contact details of provider:|| Postal: University of California at Berkeley, Berkeley, CA USA|
Web page: http://www.haas.berkeley.edu/groups/iber/wps/econwp.html
More information through EDIRC
|Order Information:|| Postal: IBER, F502 Haas Building, University of California, Berkeley CA 94720-1922|
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Balasko, Yves, 1997.
"Equilibrium analysis of the infinite horizon model with smooth discounted utility functions,"
Journal of Economic Dynamics and Control,
Elsevier, vol. 21(4-5), pages 783-829, May.
- Yves Balasko, 1995. "Equilibrium Analysis of the Infinite Horizon Model with Smooth Discounted Utility Functions," Research Papers by the Institute of Economics and Econometrics, Geneva School of Economics and Management, University of Geneva 95.04, Institut d'Economie et Econométrie, Université de Genève.
- Debreu, Gerard, 1970.
"Economies with a Finite Set of Equilibria,"
Econometric Society, vol. 38(3), pages 387-92, May.
- Chichilnisky, Graciela & Zhou, Yuqing, 1998. "Smooth infinite economies," Journal of Mathematical Economics, Elsevier, vol. 29(1), pages 27-42, January.
- Kehoe, Timothy J. & Levine, David K. & Mas-Colell, Andreu & Zame, William R., 1989. "Determinacy of equilibrium in large-scale economies," Journal of Mathematical Economics, Elsevier, vol. 18(3), pages 231-262, June.
- Anderson Robert M. & Zame William R., 2001. "Genericity with Infinitely Many Parameters," The B.E. Journal of Theoretical Economics, De Gruyter, vol. 1(1), pages 1-64, February.
- Timothy J. Kehoe & David K. Levine & Andreu Mas-Colell & William Zame, 1989. "Determinacy of Equilibrium in Large Square Economies," Levine's Working Paper Archive 46, David K. Levine.
When requesting a correction, please mention this item's handle: RePEc:ucb:calbwp:e99-271. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Christopher F. Baum)
If references are entirely missing, you can add them using this form.